Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 93, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2000, 3:09 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 2000, 3:09 PM CDT (20:09 UTC)
- Expired
- Aug 7, 2000, 3:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:10 PM CDT | Hail 1.25 | St Marys, KS | |
| Aug 7, 3:15 PM CDT | Hail 1.75 | Emmett, KS | |
| Aug 7, 3:43 PM CDT | Hail 1.75 | Delia, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
256 WUUS53 KTOP 072009 SVRTOP KSC085-149-072045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 309 PM CDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN JACKSON COUNTY IN NORTHEAST KANSAS SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 345 PM CDT * AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ST. MARYS...OR ABOUT 25 MILES EAST OF MANHATTAN...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... EMMETT DELIA POTAWATOMI RESERVATION LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:35 AM CDT, 11 hours 34 minutes earlier.
Area forecast discussion, Aug 7, 3:35 AM CDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 AM CDT MON AUG 7 2000 ...FORECAST CHALLENGES NEXT FEW DAYS CENTER ON HOW WARM TO GO AND ANY SMALL RAIN CHANCES... 06Z SURFACE ANALYSIS SHOWED BOUNDARY EXTENDING FROM CNTRL MO ACROSS CNTRL KS...THEN NORTHWESTWARD INTO THE NRN HIGH PLAINS. VERY LITTLE CONVECTIVE ACTIVITY CURRENTLY ASSOCIATED WITH FRONT IN KS. ONLY AREA IS ACROSS SWRN KS ASSOCIATED WITH COMPLEX THAT DEVELOPED OVER SERN CO AND THEN MOVED INTO INSTABILITY AXIS AND WEAK LOW LEVEL WAA OVER CNTRL HIGH PLAINS. FEEL THIS AREA OF PCPN WILL GRADUALLY DISSIPATE BEFORE REACHING CNTRL KS AND WILL GIVE CWA A FEW MID/HIGH CLOUDS THIS MORN. WATER VAPOR LOOP SHOWS FAIRLY WELL DEFINED CIRCULATION VCNTY ELP. MODELS ALL SHOW A CYCLONIC SHEAR AXIS IN SUBTROPICAL FLOW ALOFT THAT IS FCST TO EXTENDED FROM SWRN/WRN TX NORTHEASTWARD INTO NW OK AND SCENT KS. LIGHT QPF IS GENERATED ON MOST MODELS INTO TUESDAY MORNING ACROSS THE REGION. SOME CONCERN THAT SOME ELEVATED CONVECTION COULD DEVELOP OVER THE CWA TONIGHT AS THIS UPPER LEVEL FEATURE INTERACTS WITH H85 JET OVER CNTRL/ERN KS. FOR NOW WILL GO PC AND LEAVE OUT SMALL POPS FOR NOW. APPEARS THAT AS SFC BOUNDARY LIFTS NORTHWARD TODAY AND TONIGHT INTO UPR MISS VLY...FA WILL ONCE AGAIN BE IN THE HOT AIRMASS THAT BROUGHT MAX TEMPS IN THE UPR 90S AND LOWER 100S ON SAT. ETA AND AVN SOLUTIONS ALL BRING FAIRLY HIGH 1000/500MB THICKNESS VALUES OF 585-588DM OVER THE CWA TUESDAY...ALONG WITH DEEP LAYER OF SWLY FLOW FROM THE SFC TO 850 MB. WITH LACK OF CLOUDS...FEEL MOST AREAS WILL SEE 100F WITH THICKNESS AND H85 THERMAL AXIS TO EXTEND MORE ACROSS NW KS INTO ECENT NEBRASKA. THIS IS WHERE HEAT SHOULD REALLY BUILD WITH MAX TEMPS PROBABLY AROUND 105F. GUID MAX TEMPS FOR TOPEKA LOOK TOO COOL GIVEN THIS SCENARIO AND WHAT HAS BEEN OBSERVED PAST FEW DAYS AROUND THE AREA. BEST CHANCE FOR PCPN TO MAKE IT INTO THE CWA APPEARS TO BE LATER TUES NIGHT INTO WED AS H5 TROF NOW OVER SWRN CANADA HEADS TOWARD THE GRT LAKES REGION AND FORCES SFC BOUNDARY INTO SRN NEB/FAR NRN MO BY 12Z WED. THIS BOUNDARY SHOULD ACT TO DEVELOP SOME TSTMS TO THE NORTH OF CWA TUESDAY EVE WITH CONVECTION POSSIBLY PROPAGATING INTO NERN KS DURING THE NIGHT. MAY INCLUDE A 20% POP NERN CWA THIS AFTN AS SFC BOUNDARY MAY BE A TAD SLOWER THAN MODELS SHOW TO MOVE NORTHWARD OUT FO THE CWA. .TOP...NONE BB 9
In the hours before
Special weather statement, Aug 7, 12:02 PM CDT, 3 hours 7 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1202 PM CDT MON AUG 7 2000 ...STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF NORTHCENTRAL...NORTHEAST AND EASTCENTRAL KANSAS THIS AFTERNOON... A WEAK FRONTAL BOUNDARY LIFTING NORTHEAST ACROSS EASTERN PORTIONS OF KANSAS...COMBINED WITH AN UPPER LEVEL DISTURBANCE...WILL SCATTER SOME THUNDERSTORMS OVER THE AREA THIS AFTERNOON. SOME OF THESE COULD BE SEVERE...WITH HIGH WINDS AND LARGE HAIL AS THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS. FREQUENT DEADLY LIGHTNING ...AND LOCALLY HEAVY RAIN...WILL ALSO BE POSSIBLE. THE MAIN AREA OF CONCERN WOULD BE OVER EAST CENTRAL AND NORTHEAST KANSAS WHERE THE AIR WILL BE MOST UNSTABLE...BUT DEPENDING ON HOW FAST CLOUDS THIN...PORTIONS OF NORTH CENTRAL KANSAS COULD SEE SOME ACTIVITY AS WELL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. PF
Local storm report, Aug 7, 12:54 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 PM CDT MON AUG 07 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM 3 S POMONA KS 1 INCH HAIL
08/07/00 FRANKLINLocal storm report, Aug 7, 1:36 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT MON AUG 07 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 1 NW EMPORIA KS 1.5 INCH HAIL
08/07/00 LYON
0130 PM 1 NW EMPORIA KS 60 MPH TSTM GUST
08/07/00 LYON
0130 PM EMPORIA KS 62 MPH TSTM GUST
08/07/00 LYON q EMPORIA MIDDLE SCHOOL
COURTESY OF WIBWLocal storm report, Aug 7, 1:45 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
145 PM CDT MON AUG 07 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM EMPORIA KS 60 MPH TSTM GUST
08/07/00 LYON LYON COUNTY SHERIFF
REPORTED POWER POLES
DOWN NEAR 6TH SiTREET
AND HIGHWAY 50 IN EMPORIAThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:40 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 35 min |
| Aug 7, 12:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| Aug 7, 1:15 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| Aug 7, 2:40 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 50 min |
| Aug 7, 3:14 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 46 min |
| Aug 7, 3:46 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 29 min |
| Aug 7, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 36 min |
| Aug 7, 4:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 39 min |
| Aug 7, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 32 min |
| Aug 7, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 27 min |
| Aug 7, 5:00 PM CDT | Tornado Warning | TOP | Clay, Riley | 45 min |
| Aug 7, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Aug 7, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 47 min |
| Aug 7, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 30 min |
| Aug 7, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Shawnee | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.